West Virginia, 2011

Flash Flooding in West Virginia, July 30, 2011

July 30, 2011 · NWS RLX · 2 events in 1 county or zone

Thunderstorms developed in the mid to late afternoon generally south of the Interstate 64 corridor. With the weak flow aloft, the weaker storms rained themselves out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms developed in the mid to late afternoon generally south of the Interstate 64 corridor. With the weak flow aloft, the weaker storms rained themselves out. A stronger elongated cluster of storms developed across Lawrence County Kentucky into southern Wayne County. Storms trained over a portion of southern Wayne County. New storms then formed on the northern and northwestern fringes of this weakening cluster. The new elongated cluster affected Boyd County in Kentucky and northern Wayne County in West Virginia. More downpours occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 30, 12:58 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 12:58 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
158 PM EDT SAT JUL 30 2011

.SYNOPSIS...
A WEAK COOL FRONT WILL SLOWLY PUSH SOUTHWARD TONIGHT AND SUNDAY.
HIGH PRESSURE SLATED FOR MONDAY AND TUESDAY. AN UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH ON WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
COLD FRONT IS STILL NORTH OF THE REGION THIS AFTERNOON. MODELS SHOW
IT SLOWLY SINKING SOUTHWARD TONIGHT AND SUNDAY. MODELS ARE A TAD
SLOWER WITH THE FRONT THIS RUN...SO WILL REFLECT THIS IN THE
FORECAST. WITH LOTS OF MOISTURE AROUND TONIGHT IN THE SOUTH...STAYED
ON THE WARMER SIDE OF MOS GUIDANCE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
WEAK SFC HIGH BUILDS IN FOR SUN NIGHT WITH FG LOOKING GOOD ACROSS
THE NORTH AND PERHAPS DOWN TO I64 CORRIDOR. THINK AREAS FURTHER
SOUTH WILL HOLD ON TO CLDS LONG ENOUGH AS BOUNDARY SLIPS JUST TO
SOUTH.

A WEAK UPR LVL DISTURBANCE WILL SWING DOWN ACROSS THE NORTH MON
AFTN. MOIST IS AND CONVERGENCE IS LACKING...HENCE ONLY SCHC POPS
ACROSS NORTH.

MODELS HAVE DELAYED NEXT DISTURBANCE UNTIL LATE TUE NIGHT AND WED.
THIS MEANS MUCH OF THE DAYLIGHT HRS TUE SHOULD BE FINE WX WISE.

TEMPS JUST NEEDED SOME TLC FROM PREVIOUS FCST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
PERSISTENT SYNOPTIC PATTERN CONTINUES WITH UPR RIDGE OVER CENTRAL
PLAINS AND NW FLOW ALOFT OVER EASTERN OH VALLEY. WILL LOOK FOR UPR
LVL WAVE AND ASSOCIATED WEAK SFC FRONT TO SLIP INTO AREA ON
WEDNESDAY...PROVIDING FOR TRIGGER FOR MAINLY AFTN/EVE CONVECTION.
GLOBAL MODELS DIFFER ON EXTENT OF SFC HIGH BUILDING IN FROM NORTH.
THIS WILL DETERMINE HOW FAR SOUTH BOUNDARY GETS BEFORE CHECKING UP.
CURRENT THINKING IS BOUNDARY MAY LINGER ACROSS THE SOUTHERN AREAS TO
ROUND OUT THE WORK WEEK...PROVIDING FOR MAINLY DIURNAL CHCS OF
CONVECTION. ANOTHER S/W TROF SLATED FOR SAT WILL ALLOW FOR A GREATER
COVERAGE OF CONVECTION. TEMPS WILL GENERALLY HOVER ARND 90F WITH
DEWPOINTS ARND 70F AMID MILD NIGHTS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CAUSE RESTRICTIONS THIS
AFTERNOON AND EVENING. SOME MAY LINGER WELL INTO THE NIGHT. PATCHY
DENSE FOG IS POSSIBLE TONIGHT...MAINLY ALONG RIVER VALLEYS IN
NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING/EXTENT OF THUNDERSTORMS COULD VARY THIS
AFTERNOON AND EVENING. FOG TIMING AND DENSITY COULD VARY TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
POST RAIN FOG COULD PRODUCE IFR CONDITIONS SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Jul 30, 1:10 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT SAT JUL 30 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-311815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
210 PM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 30, 4:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
533 PM EDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       2 WSW CHARLEY           37.96N  82.73W
07/30/2011  M1.38 INCH       LAWRENCE           KY   CO-OP OBSERVER

            AMOUNT FELL WITHIN 1 HOUR. NO FLOOD PROBLEMS.

&&

EVENT NUMBER RLX1100809

JFD
Special weather statement, Jul 30, 5:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT SAT JUL 30 2011

KYZ101-103-WVZ005-006-302300-
BOYD KY-CABELL WV-GREENUP KY-WAYNE WV-
605 PM EDT SAT JUL 30 2011

...STRONG THUNDERSTORMS WILL AFFECT BOYD...NORTHERN WAYNE...SOUTHERN
GREENUP AND SOUTHWESTERN CABELL COUNTIES...

AT 600 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
NORTH OF CARTER CAVES STATE PARK TO CANNONSBURG TO 8 MILES WEST OF
HAMLIN...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR COALTON AROUND 610 PM...BRUSHART AROUND 615
PM...LOCKWOOD AROUND 620 PM...HOPEWELL AROUND 630 PM AND RUSH AROUND
640 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 181 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 10
IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8317 3856 8310 3863 8306 3851 8286
      3845 8260 3842 8260 3840 8256 3842 8249
      3833 8219 3821 8228 3833 8279 3836 8277
      3840 8294

JB

The radar

The Charleston,WV radar (KRLX), 77 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 30, 5:05 PM EST to 6:15 PM EST
Where
Wayne County, 0.56 mi E of Glenhayes to 0.86 mi NE of Crum
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.020, -82.520

Small streams flooded roads and fields.

Flash Flood, Wayne

When
July 30, 5:30 PM EST to 6:45 PM EST
Where
Wayne County, 1.07 mi W of Oakview Hgts to 0.97 mi SE of Kellogg
Cause
Heavy Rain
Property damage
$125,000
Reported by
Public
Coordinates
38.378, -82.590

The airport measured 2.66 inches in an hour between 1700E and 1800E. Small streams flooded roads and fields. Runoff came off of the hillsides too. One house along Goodwill Road reported water so deep in their home, that they had to retreat to the second floor.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322965, 322969.